Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
^ Tyler RS, Pienkowski M, Roncancio ER, Jun HJ, Brozoski T, Dauman N, Dauman N, Andersson G, Keiner AJ, Cacace AT, Martin N, Moore BC (2014). "A review of hyperacusis and future directions: part I. Definitions and manifestations" (PDF). American Journal of Audiology. 23 (4): 402–19. doi:10.1044/2014_AJA-14-0010. PMID 25104073. Archived (PDF) from the original on May 9, 2018. Retrieved September 23, 2017.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Information on this website is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this website for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment. Any third party offering or advertising on this website does not constitute an endorsement by Andrew Weil, M.D. or Healthy Lifestyle Brands.
Superior semicircular canal dehiscence syndrome is another not uncommon cause of pulsatile tinnitus. The superior semicircular canal is one of three canals found in the vestibular apparatus of the inner ear. The vestibular apparatus helps to maintain equilibrium and balance. In this syndrome, a part of the temporal bone that overlies the superior semicircular canal is abnormally thin or absent. Superior semicircular canal dehiscence syndrome can affect both hearing and balance to different degrees.
One group of 247 patients received standard (usual) care for tinnitus. This included audiological checks, counselling, prescription of a hearing aid if indicated, prescription of a “masker” if requested by the patient (a device that generates neutral sounds to distract from the noise of the tinnitus), and counselling from social workers when required.
Although mitochondrial DNA variants are thought to predispose to hearing loss, a study of polish individuals by Lechowicz et al, reported that "there are no statistically significant differences in the prevalence of tinnitus and its characteristic features between HL patients with known HL mtDNA variants and the general Polish population." This would argue against mitochondrial DNA variants as a cause of tinnitus, but the situation might be different in other ethnic groups.
Tinnitus that's continuous, steady, and high-pitched (the most common type) generally indicates a problem in the auditory system and requires hearing tests conducted by an audiologist. Pulsatile tinnitus calls for a medical evaluation, especially if the noise is frequent or constant. MRI or CT imaging may be needed to check for a tumor or blood vessel abnormality.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
There are eight main causes of tinnitus that when avoided or removed from your life can help improve your tinnitus dramatically. Ironically, these 8 causes do not affect everyone in the same way. Some people will have no reaction to some of these tinnitus causes, while others will have a severe reaction. There’s no clear answer to why this is, but the condition is a growing one with one in five individuals who reach the age of fifty-five suffering from tinnitus.
Tinnitus Retraining Therapy. Tinnitus Retraining Therapy (TRT) combines a wearable device that is individually programmed to mask the specific tonal frequency of that person’s tinnitus, with psychological therapy that teaches a patient to ignore the sounds his tinnitus is creating. I consider it the best of all of the above noise suppression techniques, as it is individually tailored for each person and involves support from a trained psychological therapist. It is also the most expensive and time consuming, but in my medical opinion, the most beneficial of all the noise suppression techniques listed above.
Some patients choose to get involved in “tinnitus retraining,” which involves wearing a device in the ears that provides soothing music or noise, along with undergoing counseling. The goal is to help your body and brain learn to get accustomed to tinnitus noise, which reduces your negative reactions to unwanted sounds. Support and counseling during the process can be helpful for reducing anxiety. Researchers are now learning more about the benefits of coherent cognitive behavioral therapy interventions to help treat distress associated with tinnitus. (3)
Hyperacusis is a different, but related condition to tinnitus. People with hyperacusis have a high sensitivity to common, everyday environmental noise. In particular, sharp and high-pitched sounds are very difficult for people with hyperacusis to tolerate—sounds like the screeching of brakes, a baby crying or a dog barking, a sink full of dishes and silverware clanging. Many people with tinnitus also experience hyperacusis—but the two conditions don’t always go together.
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?